The Annals of Statistics

Geometry of E-Optimality

Holger Dette and William J. Studden

Full-text: Open access

Abstract

In the usual linear model $y=\theta'f(x)$ we consider the E-optimal design problem. A sequence of generalized Elfving sets $\mathscr{R}_k\subseteq\ mathbb{R}^{n \times k}$ (where n is the number of regression functions) is introduced and the corresponding in-ball radii are investigated. It is shown that the E-Optimal design is an optimal desing for $A'\theta$, where $A\in\mathbb{R}^{n \times n}$ is any in-ball vector of a generalized Elfving set $\mathscr{R}_n\subseteq\mathbb{R}^{n \times n}$. The minimum eigenvalue of the E-optimal design can be identified as the corresponding squared in-ball radius of $\mathscr{R}_n$. A necessary condition for the support points of the E-optimal design is given by a consideration of the supporting hyperplanes corresponding to the in-ball vectors of $\mathscr{R}_n$. The results presented allow the determination of E-optimal designs by an investigation of the geometric properties of a convex symmetric subset $\mathscr{R}_n$ of $\mathbb{R}^{n \times n}$ without using any equivalence theorems. The application is demonstrated in several examples solving elementary geometric problems for the determination of the E-optimal design. In particular we give a new proof of the E-optimal spring balance and chemical balance weighing (approximate) designs.

Article information

Source
Ann. Statist., Volume 21, Number 1 (1993), 416-433.

Dates
First available in Project Euclid: 12 April 2007

Permanent link to this document
https://projecteuclid.org/euclid.aos/1176349034

Digital Object Identifier
doi:10.1214/aos/1176349034

Mathematical Reviews number (MathSciNet)
MR1212185

Zentralblatt MATH identifier
0780.62057

JSTOR
links.jstor.org

Subjects
Primary: 62K05: Optimal designs

Keywords
Approximate design theory E-optimality parameter subset optimality Elfving sets in-ball radius spring balance weighing design

Citation

Dette, Holger; Studden, William J. Geometry of E-Optimality. Ann. Statist. 21 (1993), no. 1, 416--433. doi:10.1214/aos/1176349034. https://projecteuclid.org/euclid.aos/1176349034


Export citation